The complexity of mean payoff games on graphs

Uri Zwick*, Mike Paterson

*Corresponding author for this work

Research output: Contribution to journalArticlepeer-review

380 Scopus citations


We study the complexity of finding the values and optimal strategies of mean payoff games on graphs, a family of perfect information games introduced by Ehrenfeucht and Mycielski and considered by Gurvich, Karzanov and Khachiyan. We describe a pseudo-polynomial-time algorithm for the solution of such games, the decision problem for which is in NP∩coNP. Finally, we describe a polynomial reduction from mean payoff games to the simple stochastic games studied by Condon. These games are also known to be in NP∩coNP, but no polynomial or pseudo-polynomial-time algorithm is known for them.

Original languageEnglish
Pages (from-to)343-359
Number of pages17
JournalTheoretical Computer Science
Issue number1-2
StatePublished - 20 May 1996


FundersFunder number
European Commission


    Dive into the research topics of 'The complexity of mean payoff games on graphs'. Together they form a unique fingerprint.

    Cite this